SSRI Antidepressant Use Nearly Doubles Risk for Upper Gastrointestinal Bleeding, Study Shows

0
544

SSRIs_Associated_Two-Fold-Increased_Risk_Upper_GI_Bleeding_Study_FindsA study recently published in Clinical Gastroenterology and Hepatology reported that the use of selective serotonin reuptake inhibitors (SSRIs) was associated with a nearly doubled increase in the risk for upper gastrointestinal bleeding.

A group of Chinese researchers undertook a systematic review and meta-analysis of 22 studies to explore the relationship between SSRI antidepressant use and the risk for upper GI bleeding. The studies reviewed were published between 1999 and 2014 and involved more than 1,073,000 individuals (56,290 upper GI bleeding cases), Healio reports.

According to the Mayo Clinic, SSRIs are the most commonly prescribed antidepressants, and this class of drugs includes Celexa (citalopram), Lexapro (escitalopram), Prozac (fluoxetine), Paxil (paroxetine), and Zoloft (sertraline). SSRIs are prescribed to treat moderate to severe depression.

The study revealed a 55 percent increase in the incidence of upper GI among SSRI users (OR=1.55; 95% CI, 1.35-1.78), but there was considerable heterogeneity across studies (P < .001), according to Healio. When the researchers restricted the analysis to studies reporting risk estimations of SSRI use only, the association persisted (OR=1.95; 95% CI, 1.44-2.63) but so did the heterogeneity across studies (P < .001). When subgroups were analyzed, the association was greatest for patients also taking nonsteroidal anti-inflammatory drugs (NSAIDs; OR=3.72; 95% CI, 3.01-4.67) or antiplatelet drugs (OR=2.48; 95% CI, 1.7-3.61), but there was no association with concurrent use of acid-suppressing drugs (OR=0.81; 95% CI, 0.43-1.53).

The researchers say their meta-analysis “suggests that SSRI use was associated significantly with the risk of UGIB, especially among patients with high risk (concurrent NSAID use).” The risk may be “reduced significantly through the concomitant use of acid-suppressing drugs,” according to Healio.

Dr. Laura E. Targownik of the IBD Clinical and Research Centre at the University of Manitoba, in an editorial accompanying the article wrote that the data confirm a moderate estimate of magnitude of the SSRI-UGIB association, but the analyses cannot directly prove the association is causal, according to Healio. Targownik said it was reasonable for doctors to prescribe gastroprotection treatment to long-term NSAID users who also take SSRIs, and to consider bleeding risk when they initially prescribe an SSRI .